Last week after returning from burning man, I rejoined the work world from my standard perch in my woven rope hammock chair on the porch. The weather was perfect, warm and breezy, and so I was loathe to pay any attention when a hole appeared in the hammock. I tied it off without much thought, and set to ordering a new hammock to replace it, stubbornly staying in the chair typing on my computer while suspended three feet above the concrete. About 15 minutes later, without any fanfare, the hammock chair deposited my hind end unceremoniously on the concrete. Ow. I contemplated my position for a moment, which was funny even at the time – my feet were still up at the level of the hammock, I was tangled in rope, and my computer was still perched safely on my lap. In situations like this, if someone else is around one tends to wish they weren’t, because there is a lot of pride to be lost in these situations… However, there wasn’t anyone around, and I sorely wished there were, because extricating myself from my webby prison was a puzzle I wasn’t up to after having had my brains jarred. I sat for a moment, then found a safe way to get myself, my computer, and my pride back up out of the chair, hmphed, and then went to sit inside.
A couple of days later I was whining at Kjerstin that I felt like I was concussed, although it seemed remarkably silly to feel that way. I couldn’t sleep, I was foggy and fuzzy, but I was sure that couldn’t be the problem because my butt is not the same as my head. And yet, jarring one’s noggin doesn’t always require direct contact… also, jarring your spine can have unexpected consequences. But I was too foggy to realize this, and after several more nights without any reasonable amount of sleep, I was even dimmer. This week I was doing really poorly – lost several pounds, still couldn’t sleep, even fuzzier and dizzy, starting to border on truly stupid, with some fabulous tinnitis, heart palpitations, and a racing pulse thrown in for good measure. The conclusion I drew? That my Wellbutrin must be causing some 18-months-later side effects (this isn’t as unreasonable as it sounds – it’s happened before)
So after some cajoling from my concerned friends, I made an appointment to see my wonderful doctor, thinking that I was probably either suffering from Wellbutrin lashback or possibly adrenal or thyroid issues (or perhaps the spine jarring the week before? Nah…) Since I was on a roll, I decided that I should go see my chiropractor as well, since I had been sitting fairly still for over a week and my hips tend to complain when I do that. It might have occurred to me to consider seeing her last week, after slamming my spine into cold concrete, but no, it did not. But no matter, the right thing happened, I went to see my chiropractor.
Dr. Taylor measured the readings on my spine, and noted with some surprise that I’d misaligned my spine somewhat severely, particularly in areas affecting (let’s see)… the adrenal glands, the thyroid, and the parasympathetic nervous system (hello, lack of appetite). Once I explained to her about my fall – and subsequent symptoms – she said she was sure the two were related, adjusted me, and sent me on my way. After being adjusted I was still exhausted, but the undercurrent of anxious desperation had dimmed a lot. I did see my doctor, and we ended up deciding to test for a few other things, but the general gist is that the likeliest answer is the simplest one – I messed up my nervous system and it made me pay.
So, as always, I’m grateful to my friends for being my external brain pack. And perhaps next time I’ll be smart enough, even in my dimness, to realize that yes, in fact, the simplest explanation is almost always the answer. Or not. It’s a good thing I have such helpful friends.